Cortisone

  1. 0
    Hi all,
    I am a type 2 controlled with diet/exercise/Januvia (thanks Myxel!).

    I AM NOT asking for medical advise, just for your experience

    Recently, I suffered cervical disc herniation c4 -c7. I was on a 4 day prednisone dosing - yes, I knew what to expect with my glucose as a result.

    What I DID NOT expect was glucose jumping out of control with a cervical epidural containing cortisone. I am talking about jumps of 400 - 500 points! :trout: I was shocked to see this.

    Well, it's been 6 days and I have been doing close to 60 units of R a day. I am going to ask for some NPH on Monday in addition to the R.

    What has your experience been with diabetics and cortisone injections. I REALLY hope this is not going to be a permanent deal.
    Thanks
  2. 1,641 Visits
    Find Similar Topics
  3. 6 Comments so far...

  4. 1
    Please stay in close contact with the PCP controlling your diabetes. Steroid injections can be very problematic for those with DM. In my experience, one must genuinely weigh the benefits against the risks.
    Hoozdo likes this.
  5. 0
    Hoozdo!
    I am sooooo sorry to hear about this!! How are you feeling? Are you in a lot of pain? Did it happen on the job? Oh, man....that just isn't fair.
    I don't know the answer to your question, you wouldn't think steroids would do any permanent damage to your pancreas or your insulin receptors would you?? Scary....

    I hope all will be OK for you!!!
    Please let us know!!

    :icon_hug::icon_hug:
  6. 1
    Quote from deeDawntee
    Hoozdo!
    I am sooooo sorry to hear about this!! How are you feeling? Are you in a lot of pain? Did it happen on the job? Oh, man....that just isn't fair.
    I don't know the answer to your question, you wouldn't think steroids would do any permanent damage to your pancreas or your insulin receptors would you?? Scary....

    I hope all will be OK for you!!!
    Please let us know!!

    :icon_hug::icon_hug:
    Yep, yep, job related. Thanks for your concern I posted in the med/surg ICU forum about it. Incredible pain and there was talk of immediate surgery. I tell you nothing is more scary than laying in your own ER and hearing them making neurology consults for you! My left arm has basically been useless until I had the first epidural. I really don't have a choice on whether to do the cortisone......it's that or cervical fusion for me.

    BTW, writing an incident report that turns into a Workmens Comp claim is in the top 5 mistakes I have made in my life! I would be much better off using my own health insurance and short term disability. Needless to say, Workmans Comp really sucks in my state - the laws vary state to state!
    deeDawntee likes this.
  7. 1
    Quote from Hoozdo
    Yep, yep, job related. Thanks for your concern I posted in the med/surg ICU forum about it. Incredible pain and there was talk of immediate surgery. I tell you nothing is more scary than laying in your own ER and hearing them making neurology consults for you! My left arm has basically been useless until I had the first epidural. I really don't have a choice on whether to do the cortisone......it's that or cervical fusion for me.

    BTW, writing an incident report that turns into a Workmens Comp claim is in the top 5 mistakes I have made in my life! I would be much better off using my own health insurance and short term disability. Needless to say, Workmans Comp really sucks in my state - the laws vary state to state!
    Oh My God!!
    I am soooo sorry. Do you think you will be able to return to work soon? Do you think you will avoid surgery? How did it happen? I will look for your post on the MSICU forum. I missed that one. You should have told us about it on the CCRN thread!! Holy crap. Is there anything I can do for you??
    Hoozdo likes this.
  8. 1
    It doesn't matter where they put the steroids--BG values will soar. I've had pts whose BG rose because of cortisone injections into a joint or the foot.

    Ask your doctor about using Novolog or Humalog instead of Regular. You'll get much better control. The NPH is a good idea--especially if your FBG is high. Don't rely on an a.m. dose of NPH to cover lunch. Most people need rapid acting insulin with every meal. Ask your PCP about starting with bedtime NPH first.

    I'm so sorry you were injured and hope your recovery goes well. Glad to hear the Januvia was working for you.
    Last edit by Myxel67 on Sep 24, '07
    Hoozdo likes this.
  9. 0
    Hoozdo, we hope you improve every day and that your BG levels off.

    Please contact your PCP about your glucose values and receive his/her input on how to properly manage your situation.

    We wish for you health and healing.


Top